How crazy is this?  The Mayo Clinic reported Thursday that a common blood pressure drug was causing such awful gastrointestinal issues, that doctors thought the patients  had celiac disease!

The research, published in Mayo Clinic Proceedings (which I found in ScienceDaily.com), found that Olmesartan, a drug used for hypertension and high blood pressure, was actually causing symptoms so severe some people were hospitalized.

Weight loss was a common symptom along with diarrhea; the median weight loss was 39 pounds but one person lost as much as 125 pounds.

22 patients from 17 states had symptoms similar to celiac and some had the biopsy which showed damage that appeared to be consistent with celiac.  However, when the blood was tested they were all negative for celiac.  Plus, the gluten free diet didn’t help!  Dr. Joseph Murray from the Mayo Clinic looked at their medications and took them off Olmesartan and their symptoms dramatically improved.

“It’s really an awareness issue,” Dr. Murray said in the article.  “We want doctors to be aware of this issue, so if they see a patient who is having this type of syndrome — they think about medications as a possible association.”

 

 

Tags: , , , ,

One Response to “Research: Medication’s Side Effects Confuse Docs into Possible Celiac”

  1. Unbelievable! Who would have thought?!

Leave a Reply

You can use these tags: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

Home | Advertise with us | About The Savvy Celiac | Contact Us
The Savvy Celiac is a registered trademark of Leger Interactive LLC.
Copyright © 2016 LegerInteractive LLC. All rights reserved.